Florida, 2017Wildfire in Florida, April 27, 2017
April 27, 2017 · NWS JAX · 1 event in 1 county or zone
Dry and unseasonably warm conditions fueled brush fires. Long term drought conditions were realized across much of NE Florida.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry and unseasonably warm conditions fueled brush fires. Long term drought conditions were realized across much of NE Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 27, 3:42 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 27, 3:42 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
442 PM EDT Thu Apr 27 2017
...Hot, Breezy and Mostly Dry Conditions to Prevail through the
Weekend...
.CURRENTLY...
Afternoon surface analysis depicts a cold front extending from
the Appalachians southward through the western Florida panhandle.
Aloft...shortwave troughing continues moving north-northeastward
through the western Great Lakes as ridging strengthens over the
southeastern Gulf of Mexico. This weather pattern has resulted in
a tightening local pressure gradient, with breezy south-
southwesterly winds inland and gusty southeasterly winds in
coastal locations, which are behind the slowly inland-moving
Atlantic sea breeze that will make little progress west of
Interstate 95 through late afternoon. A strong inversion delayed
the development of a cumulus field over our area until the early
to mid afternoon hours, allowing temperatures to climb into the
lower 90s at many inland locations, with the sea breeze capping
coastal highs generally in the mid 80s earlier this afternoon. The
smoke plume from the large West Mims Wildfire is not as pronounced
on visible satellite nor Doppler Radar imagery as it has been in
prior days. A new brushfire that is readily apparent on KJAX
Doppler Radar has been confirmed recently by Bradford County
Emergency Management (no details on size at this time). Meanwhile,
convection along and ahead of the cold front to our west and
northwest is weakening over central Georgia, with just a few
showers developing along the boundary in the Florida panhandle.
.NEAR TERM /Tonight through Friday/...
Convection along the front may still clip locations north and west
of a Douglas to Alma line during the early evening hours, but we
maintained only isolated to widely scattered POPS early this
evening in the forecast grids as most activity will remain just
northwest of the Altamaha/Ocmulgee Rivers. SREF probabilities of
low stratus ceilings advecting northward from the northeast Gulf
of Mexico are increasing, and some patchy fog will also be
possible during the predawn hours along the Interstate 75
corridor in our western Georgia and Florida counties. Otherwise,
ridging aloft will continue to build northward over our region
through Friday, with the axis of Atlantic surface ridging also
lifting slowly northward to a position near north central Florida
by Friday evening. Deep south-southwest flow will result in warmer
low temperatures tonight, with mid to upper 60s forecast area-
wide. Smoke from the West Mims Wildfire may advect into areas such
as Folkston and Nahunta overnight, and could also possibly impact
areas further eastward around Brunswick towards sunrise.
Visibilities may be reduced to 2-5 miles in these locations.
As the axis of Atlantic surface ridging lifts northward on Friday,
our local pressure gradient will continue to loosen. This will
allow the Atlantic sea breeze to move inland more quickly than
today, which should keep coastal highs generally in the mid 80s,
where gusty onshore winds will prevail throughout the afternoon
hours. The sea breeze should move past the I-95 corridor by mid-
afternoon, and there may be just enough low level moisture in
place to touch off one or two showers or brief thunderstorms along
the U.S. Highway 301 corridor by late afternoon, mainly over
northeast and north central Florida. Otherwise, hot temperatures
will prevail as a southerly breeze slowly increases during the
afternoon hours. Near record highs will be possible inland, as low
to mid 90s are forecast.
.SHORT TERM.../Friday night through Sunday/...
Light to moderate southerly flow will continue over the region with
a fairly strong deep layer high pressure system located off the
southeast U.S. coast. This will continue to produce dry and stable
conditions due to strong subsidence aloft. The mid level high starts
to shift further eastward late Sat night through late Sunday as a
large mid to upper level trough shifts east to northeast from the MS
valley. Most of the energy starts to lift off to the northeast late
Sunday through Sunday night toward the Ohio Valley and Great Lakes.
South to southeast flow will increase on Saturday as Atlantic Sea
breeze becomes strong owing to above normal temps...rising to lower
90s inland...bit cooler at the coast. Min temps only in upper 60s to
near 70 Sat night. Highs again hit about 90 inland Sunday...cooler
at the coast from aftn sea breeze. Models differ on the timing of
the front moving into the region late Sunday night. For now will go
with low chances for showers and t-storms for our northwest zones.
.LONG TERM.../Monday-Thursday/...
A change in the pattern starts to take place as general troughing
takes hold over the ern U.S. The first front associated with
trailing shortwave trough will push into the area Monday and Monday
night bringing our first decent shot of showers and thunderstorms
during the past 3 weeks. Unfortunately, this does not look like a
widespread wetting rain as models disagree on the dynamics and
moisture at this point. The GFS moves the front through our forecast
area and well south of the area by Tuesday ushering in dry air
rapidly which seems a little questionable. The Euro model continues
to want to stall it somewhere around north central FL...so there
continues to be significant uncertainty at this time range. Both do
agree we could see a better shot of showers and thunderstorms later
in the week as a significant mid/upper level trough moves into the
MS valley and associated sfc low pressure moving through the ern
U.S. At this time we show rain chances increasing Wed-Thu as this
next cold frontal system moves into the southeast states. While this
next system seems a little promising for much needed rain based on
the GFS 12z run...it's too early to tell how much, if any
significant rainfall we will get.
&&
.AVIATION...
VFR conditions will prevail at the regional terminals through at
least 06Z. Breezy southerly surface winds will prevail through
sunset at GNV and VQQ, with sustained speeds of 10-15 knots with
frequent gusts to 20 knots. The Atlantic sea breeze has moved past
SGJ, SSI, and CRG, where southeasterly winds are sustained near
15 knots and are frequently gusting to 25 knots. The sea breeze
will reach JAX between 21Z-22Z, with winds shifting to
southeasterly as this boundary moves slowly westward. Smoke from
the ongoing West Mims wildfire may begin to impact SSI after 09Z,
with a low confidence in MVFR visibilities at SSI during the
predawn hours on Friday. A low stratus deck is expected to move
inland from the northeast Gulf of Mexico overnight, with MVFR to
IFR ceilings possible at GNV towards 09Z. A lower confidence in a
brief period of MVFR ceilings exists at the Duval County terminals
and SGJ around sunrise on Friday. VFR conditions should again
prevail after 13Z, with a low chance that SSI will be impacted by
the smoke plume thereafter, which is not reflected in the current
TAFs.
&&
.MARINE...
A tight local pressure will prevail through this evening, and
Small Craft should exercise Caution if venturing into the offshore
waters, where southerly winds of 15-20 knots are expected. Seas
offshore should remain in the 3-5 foot range through Saturday.
Winds in the near shore waters will be near caution levels early
this evening, but will subside overnight as our local pressure
gradient relaxes as frontal boundary stalls well to the northwest
of our local waters. The axis of Atlantic ridging begins to lift
northward from the Florida peninsula this weekend. Winds will
remain south-southeasterly through Saturday night, with speeds
remaining just below caution levels both in the near shore and
offshore waters through Saturday. The next cold front on the
horizon will move through the lower Mississippi Valley on Sunday,
causing our local pressure gradient to gradually tighten late this
weekend. Southerly winds will strengthen to caution levels on
Saturday night and will continue through Sunday for both the near
shore and offshore waters. Winds and seas are expected to reach
Small Craft Advisory levels in the offshore waters on Sunday night
as the cold front approaches our waters from the west. This front
will likely stall over our coastal waters by Monday night, with
wind speeds diminishing by early Tuesday.
Rip Currents: A moderate risk is possible from Friday through the
weekend due to persistent south-southeast winds combined with a
strong southerly longshore current.
&&
.FIRE WEATHER...Warm and dry conditions with breezy southerly
winds expected each day through the weekend. Elevated dispersions
expected rest of today and again on Saturday mainly inland zones.
RH values expected to bottom out in the lower to mid 30s inland
today and mid/upper 30s on Friday and Saturday. Strong Atlantic sea
breezes will push inland today through Saturday in the afternoon
hours.
&&
.CLIMATE...
Record highs at our designated climate sites for Friday, April
28:
Jacksonville 94/1991
Gainesville 95/1991
Alma 92/1970
St. Simons Island 92/1985
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 66 92 68 91 / 0 10 10 10
SSI 71 84 73 83 / 0 10 10 10
JAX 67 92 70 90 / 0 10 10 10
SGJ 69 86 74 85 / 0 10 10 10
GNV 66 94 67 92 / 0 20 10 10
OCF 66 95 68 92 / 0 20 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Nelson/Shashy/McGinnis
Hazardous weather outlook, Apr 27, 2:21 AM EST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
321 AM EDT Thu Apr 27 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-281000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
321 AM EDT Thu Apr 27 2017
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Smoke near wildfires will result in localized areas of poor
visibilities. Areas affected by the Okefenokee Swamp wildfire will
include parts of Ware...Charlton...Pierce and Brantley counties.
Isolated thunderstorms are possible this evening across inland
Southeast Georgia...mainly north and west of Alma...along the
Ocmulgee and Atlamaha River Basins.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated thunderstorms will be possible Friday through Sunday.
Scattered thunderstorms are possible on Monday.
Areas of smoke from wildfires may reduce visibilities in some
locations mainly during the late night and early morning hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
Wildfire, Bradford
- When
- April 27, 7:04 PM EST
- Where
- Bradford forecast zone
- Reported by
- Department of Highways
- Coordinates
- 29.950, -82.169 (the zone’s center; the record gives no point)
A 200 acre brush fire was 100% contained in the area of Southeast 109th Street and Southeast 38th Avenue in Hampton. The fire burned on land owned by Two Buck Hunting Club.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Georgia, April 27, 2017$339,000 · EF2 · 5 events
- Tornadoes in Alabama, April 27, 20173 injured · EF1 · 5 events
- Winter Storm and Heavy Snow in Wyoming, April 27 to 28, 201710 events
- High Wind and Heavy Rain in Hawaii, April 27 to 30, 201751 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, April 27, 2017$7,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 27, 2017$11,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in South Dakota, April 27 to 28, 20174 events
- High Wind and Winter Weather in New Mexico, April 27, 201757 kt wind · 3 events
- Winter Storm in Montana, April 27 to 28, 20173 events
- High Wind in Texas, April 27, 201761 kt wind · 3 events
- Hail and Damaging Wind in Georgia, April 27 to 29, 201755 kt wind · 3 events
- Tornado and Hail in Kansas, April 27, 2017EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692406.